News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Can I take St. John's Wort after taking Prozac?


 wendyj6262 - Thu Jul 01, 2010 1:45 pm

Hi, I have taken Prozac for the past 13 years; however, I have not taken any Prozac for the past month. Is it safe to take St. John's Wort this soon after stopping the Prozac?

I realize that St. John's Wort is not a regulated substance; however, I am a teacher with no summer salary, and I must see my doctor to get my prescription renewed. I do not have the money to pay the deductible right now, but I need to be on some type of antidepressant or natural supplement.

Thank you.
 Faye Lang, RN, MSW - Tue Jul 13, 2010 3:40 pm

Hello, wendyj6262,

You're wise to double check the advisability of taking Prozac and St. John's Wort together, or in your case, in succession. Taking the two together can lead to serotonin syndrome. Earlier signs of this syndrome include agitation, confusion, heavy sweating, rapid heart rate, diarrhea, and shivering. Severe serotonin syndrome also includes high fever, muscle rigidity/spasms, irregular heartrate, and seizures; this can be fatal if not quickly treated. The syndrome is readily reversible with prompt treatment, which starts with simply not taking the medications. In more severe cases, serotonin blockers may be prescribed. Prozac has a fairly long half-life of about 2 weeks, meaning the drug is still present in your system for about that long, and to a lesser degree for a little longer. As you pointed out, St. John's Wort is an unregulated substance, but it does have anti-depressant properties and has been effective in treating mild to moderate depression. Long term effects have not been clearly established. Mild side effects include stomach discomfort, rash, fatigue or restlessness. More severe side effects that have been noted include photosensitivity, interaction with other drugs, particularly anti-depressants. St. John's Wort also appears to decrease the effectiveness of other medications, as those for autoimmune conditions, anti-cholesterol drugs, Coumadin, and contraceptives, among others. If you haven't discussed your situation with your doctor, it would be a good idea to do so. He or she may prefer to provide you with drug samples for a time, or may reassure you about the use of St. John's Wort. In very general terms, if St. John's Wort is appropriate for you to use, the Prozac has most probably cleared from your system by now, so there should be little danger, but please check with your doctor before making any decision. I hope this information is helpful to you. Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here